Steroid Drug Withdrawal

Updated 9/02/2017.

What are corticosteroids or steroids?

Corticosteroids or steroids are a type of medication that simulate cortisol, an anti-inflammatory hormone produced by the adrenal glands which are situated on top of the kidneys.

Why are they used?

Steroid drugs such as Prednisone and Prednisolone are used to treat a variety of conditions including autoinflammatory conditions, autoimmune conditions, skin conditions, asthma, and allergic reactions.

What are the drawbacks of using steroid medication?

The two main problems related to ongoing steroid treatment are drug side effects and symptoms caused by a reduction in the amount of cortisol being released by the adrenal glands. The latter usually occurs as a result of taking doses greater than the body’s natural production – about 7.5 mg of Prednisone per day (Davis, 2016). Therefore, steroids tend to be given for the shortest time possible, but unfortunately, once the steroid dosage is reduced or discontinued, withdrawal symptoms can occur or a person’s health condition can flare-up again.

What are steroid withdrawal symptoms?

Steroid withdrawal symptoms can mimic many other medical problems. Symptoms include:

  • Weakness.
  • Fatigue.
  • Headaches.
  • Loss of appetite.
  • Weight loss.
  • Nausea or vomiting (feeling sick or being sick).
  • Diarrhoea.
  • Stomach pain.
  • Low blood pressure, leading to dizziness or fainting.
  • Blood sugar levels may drop.
  • Painful or itchy lumpy rash.
  • Women may note menstrual changes.

Less common symptoms include:

  • Joint pain.
  • Muscle aches.
  • Fever.
  • Excessive sweating.
  • Mental changes, e.g low mood or irritability, or more serious problems such as depression.
  • Increased calcium levels.

Why can steroid withdrawal symptoms occur?

Some people experience withdrawal symptoms, i.e. develop the symptoms of decreased adrenal function, when the steroid dosage is reduced or stopped. This happens because the adrenal glands no longer produce as much cortisol as they should.

Why does this happen?

More and more, researchers are learning why some people develop symptoms of decreased adrenal function while others never do. It has been discovered that the production of cortisol is controlled by a ‘feedback mechanism’ which involves the adrenal glands, the pituitary gland, and brain – the Hypothalamic-Pituitary-Adrenal Axis (HPAA) (Davis, 2016). The continuous administration of steroid medication inhibits this mechanism, causing the HPAA to go into hibernation mode. The amount of steroid needed to suppress the HPAA varies from person to person, but as a general rule, using large doses for a few days or smaller doses for more than two weeks can lead to a prolonged decrease in HPAA function.

Why is steroid medication slowly reduced rather than abruptly stopped?

Tapering or slowly reducing the steroid dosage gives the adrenal glands time to return to their normal patterns of secretion and start producing enough cortisol. However, it may take weeks or months for things to get completely back to normal. In people who have been taking steroid medication for a very long time, it can sometimes take years.

How quickly can the steroid dosage be reduced?

How quickly the steroid dosage can be tapered or reduced depends on how well a person’s health condition continues to be controlled with decreasing doses, and on how quickly the body starts to produce enough cortisol. Often, steroid medication can be reduced and discontinued within 4-6 weeks, but it may up to a year or longer.

Does tapering always prevent withdrawal symptoms?

Most of the time, tapering can prevent withdrawal symptoms, but not always. This is because steroid withdrawal can involve many factors, including a true physical dependence on steroids (Davis, 2016). Restarting or increasing the steroid dosage is sometimes the only solution.

What can help to reduce the risk of withdrawal symptoms or the likelihood of a person’s condition flaring up when the steroid dosage is reduced?

It is important that steroids are not suddenly stopped, particularly if you have been taking them for more than six weeks. Also:

  • Tapering is not usually necessary if the course of steroids has been for less than one to two weeks (Oakley, 2016).
  • After taking a dose of 30 mg or more per day for 3-4 weeks, the dose can be reduced by 10 mg or less per day, taking days to weeks to stop altogether. However, the amount and speed at which your steroids can be reduced should be decided by your doctor.
  • A much slower reduction in dose may be required if you have been taking steroids for several months or longer.
  • Alternate day dosing may reduce side effects (Davis, 2016).

What should you do if you are taking or have been taking steroids, or think that you are experiencing withdrawal symptoms?

  • Notify your doctor if you are experiencing nausea or vomiting.
  • Notify your doctor if you are experiencing any withdrawal symptoms or unusual symptoms.
  • Carry your steroid alert card and a list of all your medications in case of emergency. This is especially important if you are receiving steroid therapy or have recently stopped taking steroids.
  • If you have been taking more than 10mg prednisone or prednisolone daily within 3 months of surgery that requires a general anaesthetic, someone will need to tell your anaesthetist. This is because you will need intravenous hydrocortisone (steroids through a drip) during surgery.
  • Keep in mind that alcohol and some medications can increase the need for a larger steroid dose.
  • Releasing an increased amount of cortisol is one of the ways in which the body deals with stress. This means that during times of stress, the steroid dosage may need to be increased, and even if your steroid medication has been stopped for up to a year, the steroids will sometimes need to be restarted. This is because your adrenal glands may still not be producing enough cortisol to deal with stress, and your Sweet’s syndrome may flare-up too. Also, see ‘Other information, Skin problems health centre: The effects of stress on your skin’.

Please note that the symptoms of steroid withdrawal can be the same as the symptoms of numerous health conditions.

References.

Davis, C. (2016) Steroid Drug Withdrawal. MedicineNet, medically reviewed by a doctor on 19/05/2016 (online). The author is a board certified US Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals.

Oakley, A. (2016) Systemic Steroids. DermNet NZ (online). Originally published 1997, and updated Feb 2016.

Other information.

BNF (2017) Cautions and contra-indications of corticosteroids (online).

Harris, S. (2017) Skin problems health centre: The effects of stress on your skin. WebMD, Jan 12 (online). Features comments from Nina Goad of the British Association of Dermatologists, and Consultant Dermatologist, Dr. Anthony Bewley.

© 2012-2017 Sweet’s Syndrome UK

Advertisements

One thought on “Steroid Drug Withdrawal

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s